RP, a 27-year-old woman, walks into the pharmacy and expresses her concern about her new prescription for fluoxetine. She is currently being treated with topiramate 100 mg twice daily for migraine prophylaxis, as well as promethazine for nausea and vomiting, and sumatriptan 100 mg at onset of migraine. Previously she has used butalbital and nonsteroidal anti-inflammatory drugs with no relief of her migraine symptoms. Her psychiatrist recently prescribed fluoxetine and warned to not take her sumatriptan more than twice a week due to a high risk of serotonin syndrome. She is now very concerned about this potential risk and is refusing to take her sumatriptan.
How should the pharmacist counsel RP?
JB is a 5-year-old, 19-kg boy who presents to the emergency department (ED) with severe drowsiness, a heart rate (HR) of 45 beats per minute, a blood pressure (BP) of 78/43 mm Hg, and mild sedation. His mother takes metoprolol tartrate (Lopressor) 50 mg at home and thinks her son got into her pill bottle within the last 3 to 6 hours. JB has potentially taken 10 pills, putting him well above the 2.5 mg/ kg pediatric toxicity threshold of metoprolol tartrate. In addition to maintaining a good airway and breathing, restoration and maintenance of JB’s HR and BP are paramount to avoid inadequate perfusion of vital organs. Because JB has presented longer than 1 to 2 hours after ingestion, the tablets may have been absorbed and decontamination measure efficacy would be limited. The pharmacist is asked for a treatment recommendation.
What should the pharmacist recommend?
Case 1: There have been concerns raised by many health professionals about the possible development of serotonin syndrome in patients who use triptans concomitantly with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SNRIs). The FDA issued an alert in 2006 warning that serotonin syndrome may result from concurrent use of an SSRI/SNRI with a triptan, based upon 29 case reports, many of which were incomplete or inconclusive. Serotonin syndrome is generally thought to be due to the activation of 5-HT2A and possibly 5-HT1A receptors. Triptans have high affinity at 5-HT1B/5-HT1D/5-HT1F subtype receptors and low affinity for the 5-HT1A receptors, thus making the possibility of triptan involvement pharmacologically less likely. A recent American Headache Society position paper suggests that the currently available evidence does not support limiting the use of triptans with SSRIs or SNRIs or the use of triptan monotherapy due to concerns of serotonin syndrome. However, guidance does recommend that prescribers and patients be educated on signs and symptoms of serotonin syndrome, such as diaphoresis, tremors, tachycardia, hyperthermia, fever, vomiting, diarrhea, or mental status changes (eg, confusion, hypomania, agitation, incoordination), even though the risk is low. Because RP’s sumatriptan has helped her in the past, she should be encouraged to take it at the onset of a headache. She should be reminded, however, that triptan use ≥10 times per month on a regular basis for ≥3 months can be associated with “medication overuse” or “rebound” headache.
Case 2:In an overdose situation, beta-blockers (even beta-1 cardiac-specific agents like metoprolol) lose selectivity for specific adrenergic receptors. When adrenergic receptors are blocked, the protein responsible for converting adenosine triphosphate to cyclic adenosine monophosphate (cAMP) is disabled, and less calcium is made available for muscle contraction. As a consequence, hypotension and bradycardia can result. Moreover, drowsiness may occur due to blockade of beta-receptors in the central nervous system, particularly with a less hydrophilic agent such as metoprolol. Circulatory support can be provided with atropine (0.5-1 mg intravenously [IV]) and fluid boluses (10-20 mL/kg); however, these treatments may not provide adequate results in moderate-tosevere beta-blocker overdose. Glucagon at a dose of 50 to 150 mcg/kg IV over 2 minutes is often administered, with a transient response seen within 5 minutes. If an initial response is seen, the bolus can be followed by a 2 to 5 mg/hour infusion (maximum of 10 mg/hour) and titrated downward as the patient improves. Glucagon acts rapidly on the myocardium by stimulating adenylate cyclase to make cAMP, thereby replacing the depleted cAMP levels normally maintained by adrenergic receptors. This should suffice to maintain an acceptable BP and HR until beta blockade wears off.
Dr. Coleman is an associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Ms. Dickson and Mr. Lasky are PharmD candidates at the University of Connecticut School of Pharmacy.